Quote from heron
morphine ... morphine ... morphine ... more morphine ... a little ativan ... more morphine ...
It sounds like your pt is close to death and a hospice referral is in order. Unfortunately, the amount of morphine usually required to make a person with end-stage COPD completely comfortable at the very end probably constitutes malpractice outside of hospice. In hospice, we are covered by the principle of unintended effect. In this case, while it is true that morphine will depress respirations and likely shorten her life by a few hours or days, it is being given with the intent to provide comfort, which is the overriding priority in hospice.
Even so, low doses might help take the edge off without too much risk. I find combining morphine with ativan most helpful.
If she or her family are not ready to discuss hospice yet, ask her doc if a course of steroids might be helpful ... if she has inflammation and wheezing it can offer some temporary ease along with neb treatments, Of course, it'll probably exacerbate her anxiety and insomnia.
I'm interested that you're using an antipsychotic for insomnia ... is she demented or psychotic as well? If not, trazadone may be more helpful ... you'll see some hangover effect but dosage can range from 25 to as much as 300 mg if needed. Most sleep fairly well on 25-100mg and you see fewer paradoxical reactions (increased agitation).
Keep an eye, too, on her oxygen use. Many docs poo-poo the old time idea of the hypoxic drive being suppressed by a high O2 saturation, but in my experience many of these very end-stage COPD pts become highly anxious when sats get much over 93%. On my hospice inpt unit we attempt to keep sats between 88 and 92. The first thing many people do when short of breath is crank up the oxygen, so she or her family may be upping the O2 when she gets antsy regardless of the order.
Did that help?
This helped so much. Thank you. To be honest, she is close to death - though whether it will be days or months nobody knows. She's a stubborn woman, I'm sure she'll hang on as long as she can.
The family is well educated in the use of oxygen at home and have been known to freak out if she sats get to high or someone turns the oxygen up. Unfortunately because ABGs can't be monitored at home it's a tricky situation to know whether she's getting to much or how it's really effecting her.
The anti-psychotic order came in because the doctor on call who made the order was very, very hesitant to use a benzo (respiratory depression, I assume?) The doctor suggested Hadol however the family were concerned that it was a bit "old school" (hence the side effect profile) and suggested Zyprexa instead.
Unfortunately the hospital are sending her home today without a palliative care referral, which is appalling, seeing as the medical staff told them that she was dying and there wasn't anything else they could do. I wonder how hard it will be for the family to get themselves into the palliative care service as outpatients..? What hospice resources could I point them toward for support at home (we're in Australia so this makes it a bit hard.)